Acetaminophen-induced hepatotoxicity is the most common cause of acute liver failure in adults and a major cause of acute liver failure in children. Prompt treatment with N-acetylcysteine can mitigate hepatotoxicity and progression to liver failure. This article describes a 16-year-old girl who ingested a large dose of extra-strength acetaminophen, and how the 150 rule was used in her management.
William A. Nicholas practices emergency medicine with EmCare in the Baylor Health System in Dallas, Tex. He also serves as a physician assistant in the Texas Army National Guard. Randy Moore practices at Wellness Pointe Family Health in Longview, Tex. The authors have disclosed no potential conflicts of interest, financial or otherwise.
Roy A. Borchardt, PA-C, PhD; Michael D. Overcash, MPAS, PA-C; Jennifer M. Coombs, PhD, PA-C; Brian K. Yorkgitis, PA-C, DO; and Ellen D. Mandel, DMH, MPA, MS, PA-C, department editors